Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 31, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 19, 2002, 6:43 PM EDT for Jefferson County, Ohio. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 19, 2002, 6:43 PM EDT (22:43 UTC)
- Expired
- Apr 19, 2002, 7:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Jefferson County, OH
The radar
The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 6:50 PM EDT | Hail 0.75 | Bergholz, OH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 786 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 192243 SVRPBZ OHC081-192345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 642 PM EDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN OHIO * UNTIL 745 PM EDT * AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTH OF WINTERSVILLE...MOVING EAST AT 35 MPH. ADDITIONAL STORMS WILL BE MOVING IN FROM THE NORTHEAST OVER THE NEXT HOUR. <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 4:34 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 19, 4:34 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 434 PM EDT FRI APR 19 2002 QUICK UPDATE TO PUT IN WATCH FOR OH AND WV COUNTIES. FCSTID = 22 .PBZ... MD...NONE. OH...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...NONE. WV...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ001>004...WVZ012. RRR
In the hours before
Local storm report, Apr 19, 4:00 PM EDT, 2 hours 43 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT FRI APR 19 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM FRANKLIN PA 0.75 INCH HAIL
04/19/02 VENANGO
0320 PM CARLTON PA 0.75 INCH HAIL
04/19/02 MERCERSpecial weather statement, Apr 19, 4:27 PM EDT, 2 hours 16 minutes before
OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-200200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 427 PM EDT FRI APR 19 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST VIRGINIA... BROOKE HANCOCK MARSHALL OHIO WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS ARE POSSIBLE IN THE WATCH AREA. IF SEVERE THUNDERSTORMS BECOME CERTAIN...WARNINGS WILL BE ISSUED.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 5:02 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 28 min |
| Apr 19, 5:08 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Harrison | 52 min |
| Apr 19, 5:41 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 64 min |
| Apr 19, 5:45 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 60 min |
| Apr 19, 5:56 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 64 min |
| Apr 19, 6:00 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 60 min |
| Apr 19, 6:32 PM EDT | Flash Flood Warning | PBZ | Carroll | 3 hr |
| Apr 19, 6:50 PM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
| Apr 19, 6:55 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison | 65 min |
| Apr 19, 7:53 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 37 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.